Iowa, 2005

Tornado in Iowa, May 18, 2005

May 18, 2005 · NWS FSD · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 18, 2:35 PM CST, 59 minutes earlier.

Area forecast discussion, May 18, 2:35 PM CST, 59 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT WED MAY 18 2005

.DISCUSSION...
IMMEDIATE CONCERN IS UPPER LOW OVER NORTHEAST SD AND ASSOCIATED
SURFACE SYSTEM CENTERED UP IN EASTERN NORTH DAKOTA AT 20Z.  STARTING
TO GET TOWERS AND SOME CELLS DEVELOPING ALONG THE COOL FRONT IN
SOUTHWEST MN AND NORTHWEST IOWA. THINK THIS WILL BE MAIN FOCUS IF
ANYTHING GOES SEVERE BEFORE THE FRONT PUSHES OUT OF THE CWA THIS
EVENING...ALTHOUGH WILL HAVE TO WATCH FAR NORTHERN CWA AS WELL WITH
DEVELOPMENT NEAR THE CENTER OF THE UPPER LOW. CURRENT SEVERE TSRA
WATCH ESSENTIALLY OVER BEFORE NEW ZFP BECOMES VALID...SO WILL ADD A
LITTLE STRONGER WORDING TO ACCOUNT FOR LATE AFTERNOON ACTIVITY.

ANY ACTIVITY THIS EVENING SHOULD DIMINISH TOWARD SUNSET WITH LOSS OF
HEATING...WITH CLEARING SKIES IN THE SOUTHWEST CWA LATER TONIGHT.
WEAK SURFACE LOW ALONG WITH UPPER LEVEL TROUGH DROP SOUTHEAST THRU
MINNESOTA ON THURSDAY WHILE RIDGE BUILDS INTO THE WEST. THINK ANY
SUPPORT FOR PRECIP WITH THE UPPER LOW WILL REMAIN EAST OF THE CWA...
BUT WILL KEEP MORE CLOUDS ACROSS THE NORTHEAST WITH MOSTLY SUNNY
SKIES IN THE WEST AND SOUTH PARTS OF THE CWA. WARMER AIR PUSHING
INTO THE AREA WITH THE UPPER RIDGE AS WELL...AND SHOULD SEE LOWER TO
MID 80S ACROSS THE WEST AND SOUTH ON THURSDAY. WILL HOLD NORTHEAST
CWA IN THE MID 70S WITH ADDITIONAL CLOUDS EXPECTED.

SURFACE RIDGE MOVES ACROSS THE CWA THURSDAY NIGHT WITH CLEAR TO
PARTLY CLOUDY SKIES...BUT WE NEVER REALLY LOSE THE LOW LEVEL
MOISTURE SO WILL NOT GET TOO COOL...LOWER TO MID 50S MOST AREAS.

LATEST NAM AND GFS A LITTLE FASTER WITH THE FRONT TO APPROACH THE
AREA LATE IN THE WEEK...AND STILL SOME SLIGHT DIFFERENCES IN TIMING
BUT NOTHING MAJOR. WITH THIS CHANGE...HAVE SHIFTED TIMING OF TSRA
CHANCES AHEAD ABOUT 6 HOURS MOST AREAS...COVERING MAINLY FAR WESTERN
COUNTIES FRIDAY NIGHT...THEN SPREADING INTO THE SOUTHEAST CWA BY
SATURDAY AFTERNOON. CHANCES WILL CONTINUE ACROSS MOST AREAS THROUGH
SATURDAY NIGHT...WITH A LINGERING SMALL CHANCE IN THE SOUTHEAST INTO
SUNDAY MORNING. HOWEVER...IF MODELS CONTINUE CURRENT TRENDS...MAY BE
ABLE TO REMOVE POPS FROM SUNDAY ALTOGETHER. WITH REGARD TO TEMPS...
WILL SEE ABOVE NORMAL READINGS THROUGH THE BALANCE OF THIS WEEK WITH
WARM UPPER RIDGE IN THE AREA. COOLING BACK SOME ON SUNDAY BEHIND THE
FRONT...BUT STILL FAIRLY CLOSE TO NORMAL.

HAVE LEFT REMAINDER OF THE FORECAST DRY WITH NEAR OR SLIGHTLY ABOVE
NORMAL TEMPERATURES THROUGH WEDNESDAY. HOWEVER RECENT RUNS OF THE
GFS AND ECMWF HINTING AT ANOTHER SYSTEM SIMILAR TO THE UPCOMING
WEEKEND FORECAST TO PUSH THROUGH DURING THE LATE MONDAY THROUGH
WEDNESDAY TIMEFRAME. WITH TIMING DIFFERENCES BETWEEN THE VARIOUS
MODELS...AND THE 00Z GFS ENSEMBLES NOT SHOWING HIGH PROBABILITY OF
PRECIP...OPTED TO LEAVE THE PERIOD DRY FOR NOW. BUT THIS WILL HAVE
TO BE WATCHED AND COULD SEE POPS ADDED FOR SOMETIME TOWARD MIDWEEK
IF MODELS CONTINUE TO SHOW THIS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

 HACKER
Hazardous weather outlook, May 18, 10:43 AM CST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1143 AM CDT WED MAY 18 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1143 AM CDT WED MAY 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND A FEW THUNDERSTORMS SHOULD AFFECT AN AREA
OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA EAST OF A LINE FROM
MARSHALL TO SIOUX CITY EARLY THIS AFTERNOON. SCATTERED
THUNDERSTORMS SHOULD DEVELOP LATER IN THE AFTERNOON IN THE SAME
AREA WHERE A FEW STORMS COULD BECOME SEVERE WITH HAIL UP TO PENNY
SIZE POSSIBLE. OTHERWISE...THERE IS A CHANCE OF SHOWERS AND
ISOLATED THUNDERSTORMS DEVELOPING ELSEWHERE IN THE TRI STATE AREA
THIS AFTERNOON...MAINLY NORTH OF INTERSTATE 90 AND EAST OF
INTERSTATE 29.

FLOODING...
MINOR RIVER FLOODING IS EXPECTED TO CONTINUE ALONG THE UPPER
LITTLE SIOUX RIVER FOR MUCH OF THIS WEEK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM ALONG AND EAST OF
A LINE FROM MARSHALL MINNESOTA TO CHEROKEE IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

RSR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, O'Brien

When
May 18, 3:34 PM CST
Where
O'Brien County, 5 mi S of Hartley
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
43.117, -95.483

A brief tornado caused no reported damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyThe tornado archive for Iowa, 2005Warnings in Iowa, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453427.